Sialorrhoea: an uncommon symptom of Graves disease
Rebecca Mills, Ali Abbara, Elaine Hui, Karim Meeran & Katie Wynne
A 47-year-old afrocaribbean lady was referred to endocrinology clinic with a 1-month history of weight loss, heat intolerance, palpitations, fatigue and hair loss. She reported symptoms consistent with proximal myopathy including myalgia and difficulty rising from chairs. Interestingly she noted a 1-month history of hypersalivation, which had caused her significant distress in her social and work life. The hypersalivation had resulted in a change in her voice and had also intermittently resulted in drooling, which had caused her significant embarrassment at work. She had no significant past medical or psychiatric history and had no family history of any autoimmune conditions. She was a non-smoker.
On examination, her pulse was 72 beats/min, but had a mild postural tremor and palmar erythema. She did not have thyroid acropachy, proptosis, exopthalmos, complex external opthalmoplegia or pretibial myxoedema. She did not have any obvious swelling or clinically detectable abnormality of the salivary glands or the throat. She had a mildly enlarged symmetrical diffuse goitre with no bruit.
Her thyroid function tests showed a free T4 18.2 pmol/l (926), free T3 7.2 pmol/l (2.55.7) and TSH<0.05 mU/l (0.34.2). TSH receptor antibodies were positive at 4 U/ml (00.4). Her inflammatory markers were normal. A technetium uptake scan was consistent with a diagnosis of Graves disease. She had been started on anti-thyroid medication by her general practitioner 3weeks prior to consultation and her symptoms including hypersalivation were settling.
Discussion: Hypersalivation is an extremely uncommon symptom of Graves disease. To our knowledge this has only previously been described on once previously in a 3year old boy with Graves disease (1). However the timing of onset, the resolution with therapy and the absence of signs consistent with other causes of hypersalivation such as parkinsons disease, infection or the use of antipsychotic medications are suggestive that this symptom is related to her Graves disease.
1. Andersen UM 1993 Basedow disease in a young boy. Ugeskr Laeger 155 32133215.